MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSTD1045
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil could not confirm the reported complaint that the device was unable to advance from its starting position as it was also reported that the smart coil was later able to be advanced on the back table post-procedure.The root cause of the reported complaint could not be determined.During functional testing, the smart coil was advanced through its introducer sheath without an issue.Further evaluation also confirmed kinks on the pusher assembly.This damage was reported to have occurred post-procedure while handling the device and is therefore incidental to the initial complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid-posterior communicating artery (ic-pc) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, three smart coils were implanted into the target vessel followed by one non-penumbra coil, and one smart coil.The next smart coil was unable to move past its initial position within its introducer sheath.Therefore, the smart coil was removed.While manipulating the smart coil on the back table post-procedure, the physician was able to advance the coil before kinking the pusher assembly.The procedure was completed using four additional smart coils, fifty-one non-penumbra coils, and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12566449
Report Number3005168196-2021-02187
Device Sequence Number19186245
Product Code HCG
UDI-Device Identifier00814548014401
UDI-Public00814548014401
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/02/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/20/2022
Device Model Number400SMTSTD1045
Device Catalogue Number400SMTSTD1045
Device Lot NumberF78753
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2021
Initial Report FDA Received Date10/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005